Transformation Groups

, Volume 17, Issue 3, pp 717–746 | Cite as

Equivariant cohomology for Hamiltonian torus actions on symplectic orbifolds



We study Hamiltonian R-actions on symplectic orbifolds [M/S], where R and S are tori. We prove an injectivity theorem and generalize Tolman and Weitsman’s proof of the GKM theorem [TW] in this setting. The main example is the symplectic reduction X//S of a Hamiltonian T-manifold X by a subtorus S ⊂ T. This includes the class of symplectic toric orbifolds. We define the equivariant Chen–Ruan cohomology ring and use the above results to establish a combinatorial method of computing this equivariant Chen–Ruan cohomology in terms of orbifold fixed point data.


EQUIVARIANT Cohomology Euler Class Weighted Projective Space Symplectic Reduction Orbifold Cohomology 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AGV]
    D. Abramovich, T. Graber, A. Vistoli, Algebraic orbifold quantum products, in: Orbifolds in Mathematics and Physics (Madison, Wisc., 2001), Contemp. Math., Vol. 310, American Mathematical Society, Providence, RI, 2002, pp. 1–24.CrossRefGoogle Scholar
  2. [ALR]
    A. Adem, J. Leida, Y. Ruan, Orbifolds and Stringy Topology, Cambridge Tracts in Mathematics, Vol. 171, Cambridge University Press, Cambridge, 2007.MATHCrossRefGoogle Scholar
  3. [AB]
    M. Atiyah, R. Bott, The moment map and equivariant cohomology, Topology 23 (1984), no. 1, 1–28.MathSciNetMATHCrossRefGoogle Scholar
  4. [Br]
    M. Brion, Piecewise polynomial functions, convex polytopes and enumerative geometry, in: Parameter Spaces (Warsaw, 1994), Banach Center Publ. 36, Polish Acad. Sci., Warsaw, 1996, pp. 25–44.Google Scholar
  5. [Bl]
    L. J. Billera, The algebra of continuous piecewise polynomials, Adv. Math. 76 (1989), no. 2, 170–183.MathSciNetMATHCrossRefGoogle Scholar
  6. [BCS]
    L. Borisov, L. Chen, G. Smith, The orbifold Chow ring of toric Deligne–Mumford stack, J. Amer. Math. Soc. 18 (2005), no. 1, 193–215.MathSciNetMATHCrossRefGoogle Scholar
  7. [BP]
    V. Buchstaber, T. Panov, Torus Actions and Their Applications in Topology and Combinatorics, University Lecture Series, Vol. 24. American Mathematical Society, Providence, RI, 2002.MATHGoogle Scholar
  8. [BR]
    L. J. Billera, L. Rose, Modules of piecewise polynomials and their freeness, Math. Z. 209 (1992), no. 4, 485–497.MathSciNetMATHCrossRefGoogle Scholar
  9. [CR]
    W. Chen, Y. Ruan, A new cohomology theory of orbifold, Commun. Math. Phys. 248 (1) (2004), 1–31.MathSciNetMATHCrossRefGoogle Scholar
  10. [EJK]
    D. Edidin, T. Jarvis, T. Kimura, Logarithmic trace and orbifold products, Duke Math. J. 153 (2010), no. 3, 427–473.MathSciNetMATHCrossRefGoogle Scholar
  11. [FG]
    B. Fantechi, L. Göttsche, Orbifold cohomology for global quotients, Duke Math. J. 117 (2003), no. 2, 197–227.MathSciNetMATHCrossRefGoogle Scholar
  12. [FP]
    M. Franz, V. Puppe, Exact cohomology sequences with integral coefficients for torus actions, Transform. Groups 12 (2007), no. 1, 65–76.MathSciNetMATHCrossRefGoogle Scholar
  13. [GH]
    R. Goldin, M. Harada, Orbifold cohomology of hypertoric varieties, Internat. J. Math. 19 (2008), no. 8, 927–956.MathSciNetMATHCrossRefGoogle Scholar
  14. [GHH]
    R. Goldin, M. Harada, T. Holm, Torsion in the full orbifold K-theory of abelian symplectic quotients, Geom. Dedicata 157 (2012), no. 1, 187–204.MathSciNetMATHCrossRefGoogle Scholar
  15. [GHK]
    R. Goldin, T. Holm, A. Knutson, Orbifold cohomology of torus quotients, Duke Math. J. 139 (2007), no. 1, 89–139.MathSciNetMATHCrossRefGoogle Scholar
  16. [GKM]
    M. Goresky, R. Kottwitz, R. MacPherson, Equivariant cohomology, Koszul duality, and the localization theorem, Invent. Math. 131 (1998), 25–83.MathSciNetMATHCrossRefGoogle Scholar
  17. [H]
    T. Holm, Orbifold cohomology of abelian symplectic reductions and the case of weighted projective spaces, in: Poisson Geometry in Mathematics and Physics, Contemp. Math., Vol. 450, American Mathematical Society, Providence, RI, 2008, pp. 127–146.CrossRefGoogle Scholar
  18. [HT]
    T. Holm, S. Tolman, Integral Kirwan surjectivity for Hamiltonian T-manifolds, in preparation.Google Scholar
  19. [I]
    I. Iwanari, Integral Chow rings of toric stacks, Int. Math. Res. Not. 2009 (2009), no. 24, 4709–4725.MathSciNetMATHGoogle Scholar
  20. [JKK]
    T. Jarvis, R. Kaufmann, T. Kimura, Stringy K-theory and the Chern character, Invent. Math. 168 (2007), no. 1, 23–81.MathSciNetMATHCrossRefGoogle Scholar
  21. [J]
    P. Johnson, Equivariant Gromov–Witten theory of one-dimensional stacks, Ph.D. thesis at the University of Michigan, 2009.Google Scholar
  22. [LM]
    E. Lerman, A. Malkin, Hamiltonian group actions on symplectic Deligne–Mumford stacks and toric orbifolds, Adv. Math. 229 (2012), no. 2, 984–1000.MathSciNetMATHCrossRefGoogle Scholar
  23. [LT]
    E. Lerman, S. Tolman, Hamiltonian torus actions on symplectic orbifolds and toric varieties, Trans. Amer. Math. Soc. 349 (1997), no. 10, 4201–4230.MathSciNetMATHCrossRefGoogle Scholar
  24. [LMM]
    S. Luo, T. Matsumura, F. Moore, Moment angle complexes and big Cohen–Macaulayness, arXiv:1205.1566.Google Scholar
  25. [P]
    T. Panov, Cohomology of face rings, and torus actions, in: Surveys in Contemporary Mathematics, London Math. Soc. Lecture Note Ser., Vol. 347, Cambridge Univ. Press, Cambridge, 2008, pp. 165–201.Google Scholar
  26. [TW]
    S. Tolman, J. Weitsman, On the cohomology rings of Hamiltonian T-spaces, in: Northern California Symplectic Geometry Seminar, Amer. Math. Soc. Transl. Ser. 2, Vol. 196, American Mathematical Society, Providence, RI, 1999. pp. 251–258.Google Scholar
  27. [TW2]
    S. Tolman, J. Weitsman, The cohomology rings of symplectic quotients, Comm. Anal. Geom. 11 (2003), no. 4, 751–773.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsCornell UniversityIthacaUSA
  2. 2.Department of Mathematical SciencesASARC, KAISTDaejeonSouth Korea

Personalised recommendations